Tennessee, 2017Damaging Wind in Tennessee, July 8, 2017
July 8, 2017 · NWS MRX · 1 event in 1 county or zone
A lone thunderstorm formed over the edge of the Cumberland Plateau producing convective gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone thunderstorm formed over the edge of the Cumberland Plateau producing convective gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 8, 12:09 PM EST, 36 minutes earlier.
Area forecast discussion, Jul 8, 12:09 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
109 PM EDT Sat Jul 8 2017
.AVIATION...
Showers and thunderstorms are developing across the area ahead of
a cold front this afternoon. With the exception of brief MVFR or
IFR conditions within these showers and thunderstorms, VFR
conditions are expected to be predominant. Behind the front,
clearing conditions and light winds are forecast overnight with
fog development possible between 09z-12z Sunday. Any fog should
dissipate by about 14z Sunday with a mostly clear sky and VFR
conditions during the day.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
JB
Hazardous weather outlook, Jul 8, 2:05 AM EST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
305 AM EDT Sat Jul 8 2017
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
305 AM EDT Sat Jul 8 2017 /205 AM CDT Sat Jul 8 2017/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will be across the area today.
A few of these thunderstorms may be strong to severe, capable of
damaging wind gusts and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 8, 12:22 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
122 PM EDT SAT JUL 8 2017
TNZ035-036-067-069-081800-
Anderson TN-Roane TN-Knox TN-Morgan TN-
122 PM EDT SAT JUL 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...ANDERSON...
NORTHWESTERN KNOX AND NORTHEASTERN ROANE COUNTIES UNTIL 200 PM EDT...
At 121 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oliver Springs, or near Oak Ridge, moving northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Kingston, Oliver Springs, Harriman,
Lake City, Oakdale, Coalfield, Rosedale, Karns, Dearmond, Bearden,
Powell, Petros and Frozen Head State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3588 8450 3608 8460 3621 8428 3619 8426
3618 8424 3618 8423 3623 8423 3624 8419
3623 8411 3593 8397
TIME...MOT...LOC 1721Z 246DEG 18KT 3600 8437Thunderstorm Wind, Roane
- When
- July 8, 12:45 PM EST
- Where
- Roane County, 0.56 mi W of Dyllis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.970, -84.380
A few trees were reported down on Wheeler Drive in Oliver Springs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, July 8 to 9, 20171 death · $95,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Nebraska, July 8, 2017$2.5 million · 2.75 in hail · 4 events
- Hail and Damaging Winds in New York, July 8, 2017$117,000 · 1.75 in hail · 8 events
- Damaging Winds in Vermont, July 8, 2017$134,000 · 60 kt wind · 5 events
- Damaging Winds in New York, July 8, 2017$95,000 · 55 kt wind · 6 events
- Damaging Wind and Lightning Strike in Arizona, July 8, 2017$50,000 · 2 events
- Hail and Damaging Winds in Texas, July 8, 2017$30,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, July 8, 2017$27,000 · 60 kt wind · 8 events
- Lightning Strike in Florida, July 8, 20173 injured · 1 event
- Hail and Damaging Winds in North Carolina, July 8, 2017$17,000 · 1 in hail · 12 events
- Strong Wind in Arkansas, July 8, 2017$25,000 · 1 event
- Damaging Winds in New Hampshire, July 8, 201750 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704676.